Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

On dexamethasone after gamma knife. Stopped it , have gained weight. Face looks puffy. Suggest?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
I was on dexamethasone for 10 days after gamma knife, and I stopped taking it Monday, the 12th of July. I gained 7 pounds and my face still looks puffy. I continued the same diet while I was on the steroids and walked every day. Will this weight come off as easily as it went on? Is the steroid still in my system?
Posted Wed, 7 Aug 2013 in General Health
Answered by Dr. Sujeet N Charugulla 1 hour later
Hello and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

Dexamethasone has some known side effects of salt and water retention and fat redistribution in the body. Hence, the issues you are currently facing is an outcome of this and will take time to completely gect back the original shape of your body and facial features provided the right lifestyle. Do not aim to cut down drastically as the body will require some time to recuperate the absence of additional levels steroids in the body.

The metabolism of dexamethasone occurs in the liver and should be ideally out of your body by now - but steroids are naturally occurring and are already existent in our body already all the time. It is the extra amounts given by drugs like these as necessitated by your indication require that extra metabolism by the enzymes in the liver to be eventually eliminated from bile into the bowels.

I suggest you stick to good balanced diet and have good active lifestyle with adequate exercise as mandated by your condition and age.

Let me know if I have missed out any other concern in your question.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.


Dr Sujeet N Charugulla,
Consultant Physician.
Above answer was peer-reviewed by
Follow-up: On dexamethasone after gamma knife. Stopped it , have gained weight. Face looks puffy. Suggest? 5 hours later
Thank you very much. I appreciate the time you took to respond to my question. I suppose what you are saying is that I will return to my normal state, and that I just need to give it time.
Answered by Dr. Sujeet N Charugulla 30 hours later
Hi, and thanks for the reply.

You are welcome !

Yes, the body will eventually wash off the excess steroids from the body and then sticking to a healthy lifestyle - you should be back to where you began before steroids with sufficient time and effort. The redistributed new fat and water in the tissues causing that puffiness will die out when you follow the medical advice and keep good habits and health in purview.

Let me know if you have any other concern.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor